MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA CONCERTO PGLA HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA CONCERTO PGLA HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number PV-14-30-HELIX
Medical Device Problem Codes Stretched (1601); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that, while advancing the coil into the support catheter after flushing, it became dislodged/detached in the catheter and straightened/stretched.As a result the physician removed the coil and replaced with that of another manufacturer.The patient was undergoing surgery for treatment of a bleed.It was noted that the vessel tortuosity was normal.The physician did not reposition/rotate the coil, nor did they attempt to detach the coil.A continuous flush was used throughout the procedure.There were no related patient symptoms.
 
Additional Manufacturer Narrative
The pusher is in one piece.Kinks and bends are present along the length of the pusher ~13.0 to 139.5cm from the proximal end.The ai to release wire crimps, coupler to ai crimps, and coupler to pusher tube weld are present and not intact.The pusher was broken at 25.5 cm from the proximal end from the proximal end; retained by the release wire; it appeared that the manual detachment was attempted.The coin was not present at the lumen stop as it was pulled back.The shield coil was present and stretched.The coil appeared to be detached from the pusher.In addition, the coil found to be damaged and stretched with the polypropylene filament broken.The detached element was not returned and missing from the proximal end of the coil.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations and was found to be within specifications.Measured 0.070mm @ 0.063mm; measured 0.089mm @ 0.127mm; measured 0.093mm @ 0.275mm.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00260¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00463¿and found to be within specificationrev.D.(0.00455"+/- 0.00010").All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis performed the concerto coil was confirmed to have prematurely detached as the concerto coil was returned already detached from the pusher.There was no malfunction of the pusher or non-conformance to specification that may have contributed to the pre-mature detachment.Since the detached element and microcatheter were not returned, any contribution of the detached element or microcatheter to the issue could not be determined.Based on the event description it is was not possible to ascertain the cause of the pre-mature detachment; however, based on the returned device, there was evidence of mechanical and manual detachment attempts to detach the coil.The ai and twr crimps likely were broken during a mechanical detachment attempt.The pusher was also found to be broken and retained by the release wire; with the coin pulled back from the lumen stop.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.Furthermore, the pusher is bend and kinked along its length, indicative of high tortuosity.However, the customer reported that no attempts had been made to detach the coil and the patient vessel tortuosity was normal.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that, while advancing the coil into the support catheter after flushing, it became dislodged/detached in the catheter and straightened/stretched.As a result the physician removed the coil and replaced with that of another manufacturer.The devices were prepared and used per the instructions for use (ifu).The patient was undergoing surgery for treatment of a bleed.It was noted that the vessel tortuosity was normal.The physician did not reposition/rotate the coil, nor did they attempt to detach the coil.A continuous flush was used throughout the procedure.There were no related patient symptoms.

Brand Name
CONCERTO PGLA HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA
9775 toledo way
irvine CA 92618
MDR Report Key8165273
Report Number2029214-2018-01068
Device Sequence Number16634533
Product Code KRD
UDI-Device Identifier00847536016996
UDI-Public00847536016996
Combination Product (Y/N)N
Initial Reporter CountryIN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPV-14-30-HELIX
Device Catalogue NumberPV-14-30-HELIX
Device Lot NumberA469752
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2018
Supplement Date Received by Manufacturer04/11/2019
Initial Report FDA Received Date12/14/2018
Supplement Report FDA Received Date04/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR